Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Bulletin of the American Mathematical Society
Bulletin of the American Mathematical Society
ISSN 1088-9485(online) ISSN 0273-0979(print)

 

Catalan's Conjecture: Another old Diophantine problem solved


Author: Tauno Metsänkylä
Journal: Bull. Amer. Math. Soc. 41 (2004), 43-57
MSC (2000): Primary 11D41, 00-02; Secondary 11R18
Published electronically: September 5, 2003
MathSciNet review: 2015449
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Catalan's Conjecture predicts that 8 and 9 are the only consecutive perfect powers among positive integers. The conjecture, which dates back to 1844, was recently proven by the Swiss mathematician Preda Mihailescu. A deep theorem about cyclotomic fields plays a crucial role in his proof.

Like Fermat's problem, this problem has a rich history with some surprising turns. The present article surveys the main lines of this history and outlines Mihailescu's brilliant proof.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (2000): 11D41, 00-02, 11R18

Retrieve articles in all journals with MSC (2000): 11D41, 00-02, 11R18


Additional Information

Tauno Metsänkylä
Affiliation: Department of Mathematics, University of Turku, FIN-20014 Turku, Finland
Email: taumets@utu.fi

DOI: http://dx.doi.org/10.1090/S0273-0979-03-00993-5
PII: S 0273-0979(03)00993-5
Keywords: Catalan's Conjecture, Diophantine equations of higher degree, cyclotomic fields, research exposition
Received by editor(s): March 5, 2003
Received by editor(s) in revised form: July 14, 2003
Published electronically: September 5, 2003
Article copyright: © Copyright 2003 American Mathematical Society